Winter Storm, Lawrence
- When
- February 21, 3:00 AM EST to 3:00 PM EST
- Where
- Lawrence forecast zone
- Reported by
- 911 Call Center
- Coordinates
- 38.599, -82.537 (the zone’s center; the record gives no point)
After the arctic deep freeze at dawn on the 20th, snow overspread southeast Ohio between 0300E and 0500E on the 21st. New snow accumulations of 4 to 7 inches were common in 12 hours.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
After the arctic deep freeze at dawn on the 20th, snow overspread southeast Ohio between 0300E and 0500E on the 21st. New snow accumulations of 4 to 7 inches were common in 12 hours. A few public reports of a 8 to 9 inch accumulation were received in Athens and southern Washington Counties. In southern portions of both Lawrence and Gallia Counties, the snow changed to freezing rain during the morning, then to mostly rain by midday. The snow and rain diminished to drizzle by evening. A quarter inch of ice from freezing rain was reported around Ironton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 21, 12:40 AM EST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1240 AM EST SAT FEB 21 2015
.SYNOPSIS...
LOW PRESSURE SYSTEM BRINGS WINTRY MIX TONIGHT THROUGH SATURDAY
NIGHT. COLD AGAIN FOR THE END OF THE WEEKEND AND EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH TODAY/...
MESOSCALE UPDATE...
945 PM UPDATE...
00Z NAME LOOKS TO HAVE SHIFTED GRADIENT A HAIR SOUTH...BUT STILL N
OF I64 CORRIDOR IN WV. AS SUCH...WILL HOLD FIRM WITH SNOW FALL
AMNTS CODED UP A FEW HRS AGO.
SOMETHING WE ARE PONDERING...TEMPS COULD BE IN THE MID 30S
TOMORROW WITH COLD RAIN FALLING ALONG I64 AND JUST S...BUT SINCE
THIS WILL FALL ON A SNOWPACK THAT IS IN THE UPPER TEENS...WILL IT
JUST FORM A SHEET OF ICE ON TOP OF THE SNOWPACK OR PERCOLATE THRU.
830 PM UPDATE...
A VERY FLUID FCST STILL...WITH A BATTLE OF LOW LEVEL RESIDUAL
ARCTIC AIR AND STRONG WAA VIA STOUT LLJ. TREND IN THE 18Z RUNS IS
FOR A VERY SHARP GRADIENT TO SIGNIFICANT SNOWFALL VS MEAGER AMNTS
AND MAINLY RAIN WITH A BRIEF TRANSITION. AS IT STANDS...THIS LOOKS
TO SETUP NE KY AND JUST N OF I64 CORRIDOR IN WV. WITH THIS
UPDATE...RAISED SNOW TOTALS ACROSS GREENUP/N BOYD KY AND SE OH AND N
WV LOWLANDS...INTO THE 6 TO 8 INCH RANGE. RIGHT NOW IT APPEARS AREAS
JUST N OF US ROUTE 33 CORRIDOR IN SE OH AN N WV COULD STAND TO GET
AMNTS TO 10 INCHES IN SPOTS...EVEN USING THE MORE TAMED HPC/GFS QPF
VS THE RIDICULOUS QPF AMNTS OFF NAM. RATIOS LOOK TO BE IN THE 8 TO
10:1 RANGE FOR THE HVY QPF...AND DROPPING IN THE AFTERNOON. FURTHER
S...LOWERED SNOW TOTALS IN THE COAL FIELDS AND SW VA WHERE THE SNOW
PORTION LOOKS TO BE BRIEF BEFORE SWITCHING TO FRZ RA AND THEN RA.
LOOKING AT ONE TO TWO TENTHS OF ICE ACCRETION DOWN THAT WAY. THE C
AND N MOUNTAIN AMOUNTS DID NOT CHANGE MUCH FROM PREVIOUS FORECAST.
THE REAL TOUGH AREA IS ALONG THE I64 CORRIDOR...BUT LEANING TOWARD
LOWER AMOUNTS.
UNFORTUNATELY THIS IS STILL A FLUID FORECAST GIVEN THE PROXIMITY
OF SUCH A GRADIENT...BUT THIS UPDATED FORECAST BEST REFLECTS
CURRENT THINKING. WILL BE ANXIOUSLY AWAITING THE 00Z RUNS FOR
HOPEFULLY A MORE CLEARER PICTURE.
PREVIOUS DISCUSSION BELOW...
WILL BE UPGRADING ADV AREAS TO WINTER STORM WARNINGS FOR SATURDAY
AND PAINTED INCREASED SNOW AMOUNTS FOR SE OH AND EASTERN KY BASED
ON RECENT MODEL TRENDS. WILL HANG ON TO AREA OF FZRA ACROSS THE
SOUTHERN COAL FIELDS DURING THE MORNING HOURS ON SATURDAY MORNING.
OTHERWISE FORECAST TRENDS REMAIN ON TRACK WITH MOISTURE LADEN
OVER-RUNNING EVENT FOR THE FORECAST AREA. 85H LOW LEVEL JET AN
ASSOCIATED WITH WARM FRONT WILL CARRY WEDGE OF WARM AIR...MAINLY
ALONG THE WINDWARD SIDE OF OUR EASTERN MOUNTAINS FOR THE EARLY
MORNING HOURS SATURDAY. THIS HAVE AN AXIS OF DIMINISHED SNOW
ACCUMULATIONS FOR CENTRAL WV. HIGHER AMOUNTS CAN BE EXPECTED OVER
RANDOLPH AND POCAHONTAS COUNTIES AND ACROSS SE OHIO. FOR
TEMPS...USED NON-DIURNAL TRACE FOR TEMPS TONIGHT INTO SATURDAY
WITH WAA TAKING PLACE.
&&
.SHORT TERM /TONIGHT THROUGH MONDAY/...
MODELS SHOWING PRECIPITATION FROM THE WEEKEND SYSTEM MOVING OUT
SATURDAY NIGHT. WILL LOWER POPS FOR SUNDAY MORNING. MODELS SHOW
ARCTIC AIR LAGGING SOME...MOVING IN SUNDAY AFTERNOON AND NIGHT.
MOISTURE IS LIMITED WITH THIS ARCTIC AIR...BUT UPSLOPE SHOULD
PROVIDE SOME LIGHT SNOW/SNOW SHOWERS...ESPECIALLY IN THE NORTHERN
WEST VIRGINIA MOUNTAINS. THE DRY AIR WILL LIMIT SNOW ACCUMULATIONS
HOWEVER. DRIER AIR FINALLY WINS ON MONDAY AS MOISTURE GETS TOO
THIN.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
OVERALL NOTHING TOO SIGNIFICANT IN THE LONG TERM...ALTHOUGH IT WILL
CONTINUE TO BE COLD WITH PERIODS OF LIGHT SNOW SHOWERS AT TIMES.
NORTHWESTERLY FLOW TO START THE PERIOD...WITH THE POSSIBILITY OF
SOME LIGHT SNOW SHOWERS LINGERING MONDAY NIGHT INTO EARLY TUESDAY.
THESE WILL TAPER OFF HOWEVER AS HIGH PRESSURE BUILDS IN FROM THE
WEST. MID WEEK BECOMES A LITTLE MORE UNCERTAIN. CHANCES LOOK GOOD
FOR A CLIPPER TYPE SYSTEM TO AFFECT THE AREA MID WEEK...BRINGING
SOME LIGHT SNOW SHOWERS...BUT SOME UNCERTAINTY AS TO WHETHER
MOISTURE FROM A SYSTEM TO THE SOUTH WILL BE ABLE TO WORK ITS WAY
INTO THE AREA. FOR NOW...MAINTAINED SLIGHT CHANCE TO CHANCE POPS MID
WEEK TO ACCOUNT FOR THESE VARIABLES...AND BROAD BRUSHED THE PERIOD.
TEMPS LOOK TO REMAIN BELOW NORMAL FOR THE PERIOD.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
06Z SATURDAY THRU 06Z SUNDAY...
AN LIFR MESS TODAY.
TIL 12Z. FIRST PORTION OF THE TAF PERIOD WILL CARRY VFR CONDITIONS
AS CLOUDS THICKEN AND LOWER ACROSS THE AREA...BECOMING MVFR WITH
LIGHT SNOW FROM SOUTHWEST TO NORTHEAST 07Z-12Z...OCCASIONAL IFR/LIFR
IN SNOW AFTER 10Z.
AFTER 12Z...RAPIDLY BECOMING LIFR AREAWIDE. EXPECT A PERIOD OF SLEET
WITH FREEZING RAIN AFTER 12Z FOR BKW...CRW...HTS...WITH A TRANSITION
TO RAIN BY 16Z SOUTH OF A HTS-CKB-BKW. PKB AND EKN STAYS MAINLY
SNOW. SOUTHERLY WINDS INCREASE ON MOUNTAIN RIDGE TOPS WITH GUSTS
OVER 20 MPH.
AFTER 00Z...A WINTRY MIX RETURNING TO MOST AREAS BEFORE ENDING IN
THE WEST BY 06Z...BUT IFR/LIFR STILL HOLDS FOR THE MOST PART.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SUNDAY...
FORECAST CONFIDENCE: HIGH FOR TONIGHT...LOW FOR SATURDAY...
ESPECIALLY WITH TIMING OF AND TRANSITION TO MIXED PRECIP.
ALTERNATE SCENARIOS: ONSET OF MVFR/IFR IN LIGHT SNOW ERLY SATURDAY
MORNING MAY BE FASTER THAN FORECAST. MORE FREEZING RAIN MAY OCCUR
THAN FORECAST.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE SAT 02/21/15
UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
EST 1HRLY 01 02 03 04 05 06 07 08 09 10 11 12
CRW CONSISTENCY H H H M H H M M M M M M
HTS CONSISTENCY H H M M M L M M M L L L
BKW CONSISTENCY H H H H L H H M M M M M
EKN CONSISTENCY H H H H L L L M M H M M
PKB CONSISTENCY H H H L M L L L L L M M
CKB CONSISTENCY H H H H M M L L L L L L
AFTER 06Z SUNDAY...
IFR IN MIXED WINTRY PRECIPITATION AND RAIN SATURDAY NIGHT.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER STORM WARNING UNTIL 7 PM EST THIS EVENING FOR
WVZ007>011-014>020-027>032-035>040.
WINTER STORM WARNING UNTIL 5 PM EST THIS AFTERNOON FOR WVZ005-
006-013-024>026-033-034.
WINTER STORM WARNING UNTIL 4 AM EST SUNDAY FOR WVZ046-047.
OH...WINTER STORM WARNING UNTIL 7 PM EST THIS EVENING FOR OHZ066-
067-075-076-083>086.
WINTER STORM WARNING UNTIL 5 PM EST THIS AFTERNOON FOR OHZ087.
KY...WINTER STORM WARNING UNTIL 5 PM EST THIS AFTERNOON FOR
KYZ101>103-105.
VA...WINTER STORM WARNING UNTIL 5 PM EST THIS AFTERNOON FOR VAZ003-
004.
&&
SYNOPSIS...KMC/RPY/SL
NEAR TERM...KMC/30
SHORT TERM...RPY
LONG TERM...SL
AVIATION...JMVHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 341 PM EST FRI FEB 20 2015 OHZ066-067-075-076-083>086-WVZ007>011-016>020-028>032-039-040-212045- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE- BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR- 341 PM EST FRI FEB 20 2015 ...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 7 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013-024>026-033-034- 212045- GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-LINCOLN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING- 341 PM EST FRI FEB 20 2015 ...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 5 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WVZ014-015-027-035>038-212045- PUTNAM-KANAWHA-CLAY-RALEIGH-FAYETTE-NICHOLAS-WEBSTER- 341 PM EST FRI FEB 20 2015 ...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 7 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WVZ046-047-212045- POCAHONTAS-RANDOLPH- 341 PM EST FRI FEB 20 2015 ...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 4 AM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
7 heavy snow, 2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, February 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 552757, 552759, 552765, 552773, 552768, 552770, 552771, 552763, 552774.